Lake Huron, 2007

Marine Thunderstorm Wind in Lake Huron, August 23, 2007

August 23, 2007 · NWS APX · 1 event in 1 county or zone

Strong thunderstorms affected the entrance to Saginaw Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong thunderstorms affected the entrance to Saginaw Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 22, 9:09 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 22, 9:09 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1009 PM EDT WED AUG 22 2007

.UPDATE...LATEST RADAR/SATELLITE/SURFACE ANALYSIS THIS EVENING SHOWS
AN INTENSE LINE OF THUNDERSTORMS ROLLING ACROSS SOUTHERN LOWER
MICHIGAN...STRETCHING BACK INTO NORTHERN ILLINOIS. THE WARM FRONT
WHICH HAD EARLIER PUSHED ALL THE WAY UP TO AROUND THE STRAITS IS NOW
VERY ILL DEFINED THANKS TO THE CONVECTION OFF TO THE SOUTH. BY THE
TIME ALL IS SAID AND DONE...EXPECT THE WARM FRONT BOUNDARY TO BE
REDEFINED ACROSS THE OHIO VALLEY BY TOMORROW MORNING. RADAR TRENDS
SUGGEST CONVECTION WILL STAY OUT OF NORTHERN MICHIGAN FOR THE
REMAINDER OF THE NIGHT...JUST MISSING GLADWIN AND ARENAC COUNTIES.
STRATIFORM PRECIP TO THE NORTH OF THE ACTION DOWN SOUTH HAS CREPT
INTO AREAS BETWEEN MANISTEE AND TRAVERSE CITY. HAVE BUMPED UP POPS
TO LIKELY SOUTH OF M-72 TO ACCOUNT FOR THE STRATIFORM RAIN THIS
EVENING. THIS RAIN SHOULD BE ON THE WAY OUT AFTER 2 AM...WITH JUST
SOME SCATTERED SHOWERS SOUTH OF M-55 FOR THE REMAINDER OF THE NIGHT.

LOWS TONIGHT LOOK ON TRACK...FALLING INTO THE MIDDLE TO UPPER
60S...WITH A FEW SPOTS FAILING TO FALL BELOW 70...MAINLY NEAR THE
LAKES.

THAT TAKES US INTO TOMORROW MORNING. CONSIDERING THE WARM FRONT IS
NOW SETTING UP TO THE SOUTH...WOULD NOT EXPECT TO SEE MUCH SHOWER
AND THUNDERSTORM ACTIVITY AROUND DURING THE EARLY MORNING HOURS.
HOWEVER...WITH THE AMOUNT OF CLEARING OFF TO THE WEST OVER NORTHERN
WISCONSIN...MOSTLY SUNNY SKIES EARLY IN THE DAY SHOULD HELP TO AGAIN
PUSH THE WARM FRONT BACK TO THE NORTH. LIKELY POPS STILL LOOK OK
ASSUMING THE WARM FRONT PUSHES BACK TO THE NORTH AROUND
MIDDAY...THEN CONTINUED LIKELY POPS WITH THE APPROACH OF A VIGOROUS
SHORTWAVE TOMORROW EVENING. CONSIDERING ALL OF THIS IN THE
FORECAST...HAVE TRIMMED BACK POPS EARLY TOMORROW MORNING...
ESPECIALLY IN THE NORTH...WHERE IT MAY TAKE UNTIL THE AFTERNOON TO
SEE ANY SHOWER OR THUNDERSTORM ACTIVITY.

KAS

&&

.AVIATION... /ISSUED 748 PM EDT WED AUG 22 2007/

A WARM FRONT...REESTABLISHING ITSELF TO THE SOUTH OF NORTHERN
MICHIGAN...HAS SPAWNED AN INTENSE LINE OF THUNDERSTORMS ACROSS
SOUTHERN WISCONSIN THIS AFTERNOON. WITH ALL THE INSTABILITY FEEDING
THE STORMS TO THE SOUTHWEST...MORE HOLES IN THE CLOUD COVER HAVE
BEEN OPENING UP ACROSS NORTHERN MICHIGAN LATE THIS AFTERNOON.
CEILINGS CURRENTLY ARE HOLDING 3-5KFT. AS THE MAIN FOCUS CONTINUES
TO BE TO THE SOUTH...WOULD EXPECT LIMITED LOW CLOUDS THROUGH THE
OVERNIGHT PERIOD. THE EXCEPTION WILL BE FOR KTVC AND KAPN...WHERE
STRATIFORM RAIN ON THE NORTH EDGE OF THE LINE OF THUNDERSTORMS TO
THE SOUTH MAY CREEP INTO THESE TWO TAF SITES. THIS RAIN WILL YIELD A
PERIOD OF 3KFT CEILINGS AROUND KTVC BETWEEN 01Z AND 06Z...THEN
AROUND KAPN BETWEEN 03Z AND 08Z. A BETTER CHANCE OF PRECIPITATION
WILL COME LATE TOMORROW MORNING...INTO THURSDAY AFTERNOON AS THE
WARM FRONT SWINGS BACK TO THE NORTH.

KAS

&&

.DISCUSSION... /ISSUED 354 PM EDT WED AUG 22 2007/

A TOUGH FORECAST WITH THE UPCOMING NIGHT INTO THE NEXT COUPLE OF
DAYS AS A SFC TROUGH/WARM/STATIONARY/COLD FRONT IS SETTLING IN
ACROSS THE REGION. THE WARM FRONT PORTION OF THIS MESS SEEMS TO HAVE
RIDDEN IN PRETTY QUICKLY ON THE CLOUD COVER HOLES THAT HAVE ALLOWED
THE TEMPERATURES TO RISE TO THE LOWER TO MID 80S. DEWPOINTS HAVE
BEEN RISING FAST WELL WITH MID TO UPPER 60S DEWPOINTS AND A FEW
AROUND 70F. THE 500 MB RIDGE IS NOW EAST OF THE REGION WITH THE
TROUGH NOW TO THE WEST. THIS BRINGS A FLAT TO CYCLONIC FLOW TO THE
JET PATTERN OVER N LOWER. THE MAIN CONCERN WILL BE THE CHANCE FOR
RAIN AND THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS.

TONIGHT/THURSDAY...CURRENTLY, WITH THE TROUGH BEING A LITTLE MORE
DEFINED NEAR ANJ, THE SHOWERS HAVE CONTINUED MAINLY OVER WESTERN
CHIPPEWA AND LUCE COUNTIES AS WELL AS WHITEFISH BAY. WITH THE
SOUNDINGS FROM THE RUC, NAM, AND GFS BEING CAPPED OR NEUTRAL, NONE
OF THE INSTABILITY HAS BEEN REALIZED SO WOULD EXPECT THAT NOTHING
HAPPENS EARLY, AND THAT THE MAIN ACTION HAPPENS WITH THE GROWING MCS
OUT WEST IN IOWA/WISCONSIN ALONG THE NOW STALLED COLD FRONT. SO IN
THE GRIDS WILL HAVE SOME SORT OF ESCALATING POPS WITH THE MAIN FOCUS
BEING THURSDAY AFTERNOON. THE MODELS ARE QUITE CONFUSING AT THE
MOMENT WITH THEM INSISTING THAT IT RAINS FOR ALMOST 48 HOURS. THE
GFS HAS FEEDBACK BOMBS AND THE NAM LOOKS TO TRY TO WRING OUT ANY
INSTABILITY WITH THE BMJ PARAMETERIZATION, LEADING TO ITS OWN
FEEDBACK PROBLEMS, ALTHOUGH IN THE QPF FIELD THE BOMBS LOOK SMALLER.
HOWEVER, THE GFS AND NAM TOGETHER ARE POINTING TO SOMETHING LATE
THURSDAY AFTERNOON INTO EVENING THAT WOULD COME THROUGH, SO HAVE THE
LIKELY THUNDERSTORMS DURING THAT TIME.

LUTZ

LONGER TERM...COMPLEX WEATHER SCENARIO PANNING OUT. SFC
TROUGHS/FRONTAL BOUNDARY EVOLUTION WILL BE DIFFICULT TO DISCERN OVER
THE NEXT 60-72 HOURS AND WILL BE KEY FOR FORECASTING WHO GETS
RAIN...AND POTENTIALLY...A GOOD SOAKING. WARMTH AND MOISTURE SURGE
CURRENTLY ONGOING ACROSS LOWER MICHIGAN IS THE FIRST SIGN THAT WILL
EVENTUALLY RESULT IN THE MAIN FRONTAL ZONE (CONTAINING THE DEEPER
MOISTURE AND INSTABILITY THAT HAD BEEN TO OUR SOUTH) BECOMING DRAPED
ACROSS THE STRAITS REGION AND WAFFLING OVER NRN MICHIGAN OVER THE
NEXT 60-72 HOURS. THIS FRONTAL ZONE WILL LAY DOWN THE TRACK FOR 3
SEPARATE SHORTWAVES ALOFT THAT WILL BRING A SUCCESSION OF MODERATE
TO POTENTIALLY HEAVY RAINS.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...WILL PREFACE THIS DISCUSSION
WITH THE FACT THAT EXACT LOCATION OF THE FRONTAL ZONE IS PARAMOUNT.
THESE DETAILS WILL BE DIFFICULT TO DISCERN DUE TO EVOLUTION OF
CONVECTION AND POTENTIAL OUTFLOWS THAT COULD DRIVE THE BOUNDARY
FURTHER IN AND OUT OF NRN MICHIGAN. HOWEVER...AS FOR NOW...CURRENT
FRONTAL ZONE IS ALREADY SETTING UP FROM CENTRAL WISCONSIN TO NRN
LAKE HURON THIS AFTERNOON. SW FLOW ALOFT WILL BECOME PRETTY MUCH
ALIGNED WITH THIS BOUNDARY FROM SW TO NE...WITH A SERIES OF
SHORTWAVES SET TO MOVE THROUGH THE REGION. ONE OTHER CAVEAT HERE IS
THAT FEEDBACK ISSUES ARE GREAT WITH BOTH MODELS...SO THE INTENSITY
OF THESE FEATURES WILL BE MOSTLY DISREGARDED. HOWEVER...THE FACT
THAT THEY ARE THERE IS AT LEAST MORE BELIEVABLE. THEREFORE...THE
FIRST OF THESE WILL HAVE PUSHED THROUGH BY THURSDAY AFTERNOON...BUT
THE SECOND SHORTWAVE WILL BE CLOSE ON ITS HEELS. NAM SUGGESTS THAT
THIS WAVE WILL ARRIVE MAYBE AS EARLY AS LATE THURSDAY AFTERNOON...
WHILE THE SLIGHTLY SLOWER GFS SUGGESTS THURSDAY EVENING. THE THIRD
WAVE LOOKS TO ARRIVE LATE FRIDAY AFTERNOON AND EVENING. THESE
INDIVIDUAL WAVES WILL BE MORE THAN DIFFICULT TO TIME AS WELL...AND
WILL ALSO SERVE TO WAVER THE FRONTAL ZONE AROUND NRN MICHIGAN.
SEVERE WEATHER WITH EACH OF THESE FEATURES IS A POSSIBILITY AND WILL
RESIDE AROUND AND JUST TO THE SOUTH OF THE FRONTAL ZONE (WHICH...
AGAIN...EXACT LOCATION WILL BE DIFFICULT TO DISCERN) WHERE THE
REGION WILL BE AFFECTED BY RIGHT REAR QUADS OF WEAKISH 100KT UPPER
JET...0-6KM BULK SHEAR VALUES RANGING BETWEEN 35-40KTS AND H7-H5
LAPSE RATES LIKELY STEEPENING TO NEAR 6.5C/KM WITH EACH WAVE. ACTUAL
AMOUNT OF INSTABILITY IS KEY TOO...AND ATTM...MODELS ARE NOT SHOWING
ALOT OF MUCAPE AT NIGHT...WITH AFTERNOON SBCAPE THAT COULD RISE TO
NEAR 1500-2000J/KG (OF COURSE HIGHLY DEPENDANT ON CLOUDS/AMOUNT OF
HEATING...NOT TO MENTION THIS IS LIKELY THE MOST DIFFICULT PARAMETER
TO ASSESS IN THIS SCENARIO). ALL-IN-ALL...WILL NOT GET CUTE WITH THE
FORECAST AND KEEP SOME SORT OF CHANCE FOR SHOWERS AND STORMS IN THE
FORECAST EACH PERIOD...FOR MOST AREAS THURSDAY NIGHT THROUGH FRIDAY
NIGHT. I WILL TRY...RELUCTANTLY...TO NAIL DOWN THE LIKELY TIMES
WHICH SEEM TO BE VERY LATE AFTERNOON THURSDAY INTO THURSDAY
EVENING...AND AGAIN VERY LATE FRIDAY AFTERNOON/EVENING (WILL KEEP
THE LATTER IN 40% CHANCE ZONE RIGHT NOW THOUGH). WITH PRECIPITABLE
WATER VALUES BETWEEN 1.5-2.0 INCHES OVER THIS PERIOD OF TIME...A FEW
REGIONS MAY GET HEAVY RAINFALL AMOUNTS THROUGH FRIDAY NIGHT. HIGHS
WILL RANGING FROM THE LOWER HALF OF THE 70S IN EASTERN UPPER TO THE
LOWER HALF OF THE 80S NEAR THE SAG BAY. LOWS SHOULD WIND UP BEING IN
THE 60S BOTH THURSDAY NIGHT AND FRIDAY NIGHT...AND RATHER MUGGY.
STAY TUNED...DETAILS WILL COME WITH LATER FORECASTS.

SATURDAY THROUGH TUESDAY...SLOWER COLD FRONTAL PASSAGE EXPECTED WITH
LATEST DATA FOR SATURDAY...WHICH HAS THIS FEATURE MOVING THROUGH THE
SAGINAW BAY AREA SATURDAY MORNING. WILL LEAVE SMALL CHANCE FOR
PRECIP IN FOR SATURDAY MORNING...BEFORE SFC HIGH PRESSURE AND DRY
AIR MOVE IN...THROUGH THE WEEKEND...AND WHAT SHOULD BE AT LEAST
TUESDAY. BY TUESDAY...NEXT COLD FRONT EXPECTED TO MOVE THROUGH THE
REGION...BUT THIS DOES NOT CURRENTLY LOOK TO BE A STRONG FROPA AND
AT THIS POINT...MOISTURE LOOKS RATHER LIMITED. WILL LEAVE CHANCES
FOR RAIN OUT OF THE FORECAST ATTM...UNTIL THINGS LOOK MORE CONDUCIVE
TO RAIN.   SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 22, 6:56 PM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
756 PM EDT WED AUG 22 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-231000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
756 PM EDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM ALONG AND SOUTH OF M-55
THROUGH MIDNIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN THURSDAY
THROUGH FRIDAY NIGHT. CONDITIONS MAY BECOME FAVORABLE FOR SEVERE
THUNDERSTORMS OVER NORTHERN LOWER MICHIGAN THURSDAY AND THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

KAS

The radar

The NCL Michigan radar (KAPX), 128 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
August 23, 12:03 AM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 4 mi E of Alabaster
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.180, -83.469

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54433.